Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Binghamton, NY

August 7, 2018Pike County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 7, 2018, 4:25 PM EDT for Pike County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 4:25 PM EDT (20:25 UTC)
Expired
Aug 7, 2018, 5:15 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY

County Pike County, PA

The radar

The Binghamton radar (KBGM), 134 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS81 KBGM 072025
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT TUE AUG 7 2018
 
NYZ062-PAZ048-072115-
Sullivan NY-Pike PA-
425 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SULLIVAN AND PIKE
COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or 8 miles west of Montague, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with 
this storm. Very heavy rainfall is also occurring with this storm, 
with minor flooding possible in urban and poor drainage areas.

Locations impacted include...
Port Jervis, Bushkill, Matamoras, Milford, Greeley, Pecks Pond,
Dingmans Ferry, Millrift, Glen Spey and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
      4142 7503 4149 7477 4147 7475 4143 7476
      4143 7473 4140 7474 4136 7469 4132 7479
      4123 7487 4116 7490 4108 7503
TIME...MOT...LOC 2024Z 258DEG 39KT 4129 7496 

$$

MJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:03 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 7, 4:03 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
403 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Showers and thunderstorms will taper off this evening with
another warm and muggy night in store for the region. On
Wednesday, the warm and humid air will combine with an upper
level disturbance and produce another round of showers and
thunderstorms. A cold front will cross the region Wednesday
night and bring less humid air to the region with seasonable
temperatures for the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Radar continues to show scattered to numerous showers and
thunderstorms from the highlands of central NY southward to
northeast Pa. Farther north and west, there were more isolated
showers at this time. SPC mesoanalysis page shows mixed layer
CAPEs at or above 1000 J/kg streaming northeast into northeast
PA/Catskills. North and west of these areas across the Finger
Lakes, Syracuse and Upper Mohawk Valley area mixed layer CAPEs
were less than 1000 J/kg. Water vapor imagery shows a mid-level
short wave moving east into southern Quebec. This combined with
strong diurnal heating was supporting the shower and storm
activity in our forecast area at present. As the wave moves
east and we lose the heating, activity will wane and our POPs
for showers and thunderstorms reflect this. We are mentioning
locally heavy rainfall into the evening given the high
precipitable water values, decent low- level wind fields and
deep warm cloud depth which is over 10,000 feet. We wind this
activity down by this evening with just a few lingering showers
into the night.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
For Wednesday, a more significant short wave moves into the
eastern Great Lakes and induces a 20-25 knot low-level jet up
into PA and central NY from the south by afternoon. This will
feed moisture and lead to significant instability with diurnal
heating. Surface based CAPES could exceed 2000 J/kg. 0-6 km bulk
shear will range from in the mid-upper 20s knots and is hence
low for significant thunderstorm organization. Model soundings
indicate highest mixed layer instability will be in northeast
Pa but all of central NY will likely have mixed layer CAPEs over
1000 J/kg. The low-level jet is around 20 knots, mid level
winds around 25 to 30 knots, and precipitable water values will
be over 2 inches. The warm cloud depth will be over 10,000 feet.
SPC day 2 outlook looks on track with a marginal risk for SVR.
WPC flash flood outlook also is a marginal risk which looks on
track. Will mention potential for severe and flash flood threat in
HWO. Activity will wane Wednesday night with loss of day's
heating and the passage of the short wave to the east.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
430 AM Update...
Models depict an upper level trough amplifying and the cutting
off its own closed low over the western Great Lakes by early in
the weekend. From there, uncertainty increases for evolution of
that low, with some models and ensemble members pretty much
parking the low over the Ohio Valley and others opening it back
up to drift east over our region early next week. There is
agreement, however, that it will be a slowly moving pattern, and
one with unsettled conditions and ample moisture for our region.

The pattern does warrant some watching due to potential for
repeating batches of rain. Adjustments to the forecast included
further raising the chances for showers-thunderstorms, and
keeping those chances going through early next week. Right now,
the driest day of the long term appears to be Friday, since it
will take time for moisture to build back into the region.
Despite that, even Friday there will be a low chance for
showers and thunderstorms.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected to prevail through much of this TAF
period. A period of MVFR w/ brief IFR thunderstorms are likely
between with a passing mid level trough. The timing for this
activity 18Z-20Z at KRME/KSYR, 18Z-22Z at KITH/KELM/KBGM and
20Z-22Z at KAVP. Late tonight IFR conditions are possible at
KELM/KBGM with more widespread MVFR at KITH/KRME but confidence
is low.

Southerly at 5-10 knots this afternoon then light and variable
this evening.

Outlook...

Wednesday...Restrictions likely at times in scattered showers
and t'storms.

Thursday...Mainly VFR expected.

Friday-Sunday...Restrictions possible at times in scattered
showers and t'storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...MDP
AVIATION...DJN
Hazardous weather outlook, Aug 7, 4:05 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 PM EDT Tue Aug 7 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-082015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
405 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms are likely with a few storms possibly becoming severe.
The main threat would be strong winds and brief heavy downpours. The
thunderstorm activity will die down early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely again on Wednesday especially from the
southern tier in central New York south through northeast
Pennsylvania. A few of these storms could also be severe with strong
winds and brief heavy downpours the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon.

DJN

In the hours before

Local storm report, Aug 7, 3:51 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FLOOD            MAYFIELD                41.54N  75.54W
08/07/2018                   LACKAWANNA         PA   911 CALL CENTER

            FLOODED BASEMENT AT 629 HILL STREET.

&&

BJG
Local storm report, Aug 7, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLOOD            1 WSW RIVERSIDE         41.48N  75.57W
08/07/2018                   LACKAWANNA         PA   911 CALL CENTER

            FLOODING ON ROADWAY AT BOTTOM OF HILL NEAR 25 HILL
            STREET. VEHICLES STUCK ON ROADWAY.

&&

BJG
Local storm report, Aug 7, 4:03 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       2 NE CLARKS SUMMIT      41.51N  75.68W
08/07/2018  M1.48 INCH       LACKAWANNA         PA   TRAINED SPOTTER

            35 MINUTE TOTAL.

&&

BJG/CJH
Local storm report, Aug 7, 4:10 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     1 ENE WAVERLY           41.52N  75.70W
08/07/2018                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ON WIRES

&&

BJG
Special weather statement, Aug 7, 4:10 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
410 PM EDT TUE AUG 7 2018

NYZ046-056-057-062-PAZ039-040-072100-
Otsego NY-Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
410 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
OTSEGO...SOUTHEASTERN BROOME...DELAWARE...NORTHWESTERN SULLIVAN...
EASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurens to near Deposit to near New
Milford. Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Oneonta, Jackson, Walton, Delhi, Davenport, Sanford,
Colchester, Susquehanna and Forest City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4239 7455 4188 7492 4163 7534 4164 7547
      4187 7592 4220 7545 4220 7542 4223 7542
      4260 7507
TIME...MOT...LOC 2010Z 307DEG 17KT 4251 7506 4213 7536 4188 7579

MJM
Special weather statement, Aug 7, 4:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT TUE AUG 7 2018

NYZ062-PAZ048-072115-
Sullivan NY-Pike PA-
425 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SULLIVAN AND PIKE
COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or 8 miles west of Montague, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Very heavy rainfall is also occurring with this storm,
with minor flooding possible in urban and poor drainage areas.

Locations impacted include...
Port Jervis, Bushkill, Matamoras, Milford, Greeley, Pecks Pond,
Dingmans Ferry, Millrift, Glen Spey and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
      4142 7503 4149 7477 4147 7475 4143 7476
      4143 7473 4140 7474 4136 7469 4132 7479
      4123 7487 4116 7490 4108 7503
TIME...MOT...LOC 2024Z 258DEG 39KT 4129 7496

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:33 PM EDTSpecial Weather StatementBGMOtsego27 min
Aug 7, 2:01 PM EDTSpecial Weather StatementBGMDelaware44 min
Aug 7, 2:34 PM EDTSpecial Weather StatementBGMDelaware41 min
Aug 7, 3:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Aug 7, 4:10 PM EDTSpecial Weather StatementBGMDelaware50 min
Aug 7, 7:02 PM EDTSpecial Weather StatementBGMBroome43 min
Aug 7, 7:45 PM EDTSpecial Weather StatementBGMBroome45 min
Aug 7, 7:53 PM EDTSpecial Weather StatementBGMBroome37 min
Aug 7, 12:11 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 7, 12:41 PM EDTSpecial Weather StatementBGMWayne34 min
Aug 7, 1:13 PM EDTSpecial Weather StatementBGMWayne47 min
Aug 7, 1:26 PM EDTSpecial Weather StatementBGMPike34 min
Aug 7, 1:36 PM EDTSpecial Weather StatementBGMSusquehanna39 min
Aug 7, 1:41 PM EDTSpecial Weather StatementBGMWayne34 min
Aug 7, 1:44 PM EDTSpecial Weather StatementBGMBradford46 min
Aug 7, 1:53 PM EDTAreal Flood AdvisoryBGMPike5 hr
Aug 7, 1:53 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne52 min
Aug 7, 2:15 PM EDTSpecial Weather StatementBGMWyoming30 min
Aug 7, 2:21 PM EDTAreal Flood AdvisoryBGMLackawanna, Wyoming3 hr
Aug 7, 2:30 PM EDTSpecial Weather StatementBGMSusquehanna45 min
Aug 7, 2:48 PM EDTSpecial Weather StatementBGMLackawanna27 min
Aug 7, 2:55 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming50 min
Aug 7, 3:27 PM EDTSpecial Weather StatementBGMLackawanna33 min
Aug 7, 3:42 PM EDTSpecial Weather StatementBGMPike48 min
Aug 7, 4:59 PM EDTAreal Flood AdvisoryBGMBradford, Wyoming2 hr
Aug 7, 5:12 PM EDTFlash Flood WarningBGMBradford, Wyoming4 hr
Aug 7, 5:51 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming114 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.